Annals of Probability

Two-player nonZero–sum stopping games in discrete time

Eran Shmaya and Eilon Solan

Full-text: Open access


We prove that every two-player nonzero–sum stopping game in discrete time admits an ɛ-equilibrium in randomized strategies for every ɛ>0. We use a stochastic variation of Ramsey’s theorem, which enables us to reduce the problem to that of studying properties of ɛ-equilibria in a simple class of stochastic games with finite state space.

Article information

Ann. Probab., Volume 32, Number 3B (2004), 2733-2764.

First available in Project Euclid: 6 August 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]
Secondary: 91A15: Stochastic games 91A05: 2-person games

Stopping games Dynkin games stochastic games ɛ-equilibrium randomized stopping times


Shmaya, Eran; Solan, Eilon. Two-player nonZero–sum stopping games in discrete time. Ann. Probab. 32 (2004), no. 3B, 2733--2764. doi:10.1214/009117904000000162.

Export citation


  • Alario-Nazaret, M., Lepeltier, J. P. and Marchal, B. (1982). Dynkin games. Stochastic Differential Systems. Lecture Notes in Control and Inform. Sci. 43 23–32. Springer, Berlin.
  • Bismut, J. M. (1977). Sur un problème de Dynkin. Z. Wahrsch. Verw. Gebiete 39 31–53.
  • Cvitanić, J. and Karatzas, I. (1996). Backward stochastic differential equations with reflection and Dynkin games. Ann. Probab. 24 2024–2056.
  • Dynkin, E. B. (1969). Game variant of a problem on optimal stopping. Soviet Math. Dokl. 10 270–274.
  • Flesch, J., Thuijsman, F. and Vrieze, O. J. (1996). Recursive repeated games with absorbing states. Math. Oper. Res. 21 1016–1022.
  • Flesch, J., Thuijsman, F. and Vrieze, O. J. (1997). Cyclic Markov equilibria in stochastic games. Internat. J. Game Theory 26 303–314.
  • Laraki, R. and Solan, E. (2002). Stopping games in continuous time. Preprint.
  • Lepeltier, J. P. and Maingueneau, M. A. (1984). Le jeu de Dynkin en thèorie gènèrale sans l`hypothèse de Mokobodski. Stochastics 13 25–44.
  • Mamer, J. W. (1987). Monotone stopping games. J. Appl. Probab. 24 386–401.
  • Morimoto, H. (1986). Non-zero–sum discrete parameter stochastic games with stopping times. Probab. Theory Related Fields 72 155–160.
  • Neumann, P., Ramsey, D. and Szajowski, K. (2002). Randomized stopping times in Dynkin games. Z. Angew. Math. Mech. 82 811–819.
  • Neveu, J. (1975). Discrete-Parameter Martingales. North-Holland, Amsterdam.
  • Nowak, A. S. and Szajowski, K. (1999). Nonzero-sum stochastic games. In Stochastic and Differential Games (M. Bardi, T. E. S. Raghavan and T. Parthasarathy, eds.) 297–342. Birkhäuser, Boston.
  • Ohtsubo, Y. (1987). A nonzero–sum extension of Dynkin's stopping problem. Math. Oper. Res. 12 277–296.
  • Ohtsubo, Y. (1991). On a discrete-time non-zero–sum Dynkin problem with monotonicity. J. Appl. Probab. 28 466–472.
  • Ramsey, F. P. (1930). On a problem of formal logic. Proc. London Math. Soc. 30 264–286.
  • Rosenberg, D., Solan, E. and Vieille, N. (2001). Stopping games with randomized strategies. Probab. Theory Related Fields 119 433–451.
  • Shapley, L. S. (1953). Stochastic games. Proc. Nat. Acad. Sci. U.S.A. 39 1095–1100.
  • Shmaya, E., Solan, E. and Vieille, N. (2003). An application of Ramsey theorem to stopping games. Games Econom. Behav. 42 300–306.
  • Solan, E. (1999). Three-person absorbing games. Math. Oper. Res. 24 669–698.
  • Solan, E. (2001). The dynamics of the Nash correspondence and $n$-player stochastic games. International Game Theory Review 3 291–300.
  • Solan, E. and Vieille, N. (2001). Quitting games. Math. Oper. Res. 26 265–285.
  • Touzi, N. and Vieille, N. (2002). Continuous-time Dynkin games with mixed strategies. SIAM J. Control Opttim. 41 1073–1088.
  • Vrieze, O. J. and Thuijsman, F. (1989). On equilibria in repeated games with absorbing states. Internat. J. Game Theory 18 293–310.